Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 138, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 9:45 PM CDT for Dixon County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 1997, 9:45 PM CDT (02:45 UTC)
- Expired
- Sep 18, 1997, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2553 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190246 RRA SVRFSD NEC051-190330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR DIXON COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 1030 PM CDT * SOME AREAS AFFECTED DIXON AROUND 950 PM CDT NEWCASTLE AROUND 955 PM CDT CONCORD AROUND 955 PM CDT MARTINSBURG AROUND 1005 PM CDT ALLEN AROUND 1010 PM CDT PONCA AROUND 1015 PM CDT WATERBURY AROUND 1015 PM CDT * AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTHEAST OF YANKTON OR 10 MILES NORTHWEST OF DIXON MOVING EAST AT 30 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. STREETS MAY ALSO FLOOD QUICKLY. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:05 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 18, 9:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT THU SEP 18 1997 EARLIER TRIED TO FINE TUNE PREV FCST TO TAKE OUT SVR FOR AREA N AND W OF SIOUX FALLS BUT KEEP IT TO S AND E TNGT. SUPERCELL NEAR YANKTON PRODUCING 1 INCH HAIL AND ARND 60 MPH WINDS DVLPG SEWD INTO NEB ATTM. MORE SCT SHWRS/ISOLD TSTMS SHUD DVLPG ENE INTO AREA LATE TNGT AND FRI MRNG AS FNT OVERRUNS TO SOME EXTENT WITH APPROACH OF MAIN UPR TROF. UPPD NLY WNDS TO 15 TO 25 MPH IN MUCH OF CWA FOR FRI FM PREV FCST. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Sep 18, 4:00 PM CDT, 5 hours 45 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014- 020>022-031-032-NEZ013-014-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU SEP 18 1997 ...COLDER WEATHER FOR THE WEEKEND... COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING TEMPERATURES INTO THE 30S. FROST IS POSSIBLE IN NORTHWEST SOUTH DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON SUNDAY MORNING. TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT OF CANADA. THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING. THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY. FROST IS A POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS THE GROWING SEASON. PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS. YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE. WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK. UMLAND
Special weather statement, Sep 18, 4:01 PM CDT, 5 hours 44 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014- 020>022-031-032-NEZ013-014-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT THU SEP 18 1997 ...COLDER WEATHER FOR THE WEEKEND... COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING TEMPERATURES INTO THE 30S. FROST IS POSSIBLE IN NORTHWEST SOUTH DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON SUNDAY MORNING. TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT OF CANADA. THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING. THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY. FROST IS A POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. WHILE TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS THE GROWING SEASON. PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS. YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE. WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK. UMLAND
Local storm report, Sep 18, 9:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT THU SEP 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 1/2 N YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORT RECIEVED FROM
CIVIL DEFENSE
0843 PM YANKTON SD 65 MPH WIND GUST
09/18/97 YANKTON REPORTED BY KYNT RADIO
0843 PM YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORTED BY KYNT RADIO
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.